Hand-Foot Syndrome Palmar Plantar Erythrodysesthesia
Side Effect of Chemotherapy: Hand Food Syndrome
Medically reviewed by C.H. Weaver M.D. Medical Editor (updated 08/2018)
Hand-foot syndrome is a side effect of some chemotherapy drugs that results when a small amount of drug leaks out of the blood vessels, damaging tissues. This tends to happen in the hands and the feet because of the increased friction and heat that your extremities are exposed to through daily activities. Symptoms can be prevented by avoiding friction and heat. Treatment consists of reducing or stopping treatment with the drug that caused the syndrome. You may be able to prevent symptoms by avoiding friction or heat.
- What is hand-foot syndrome?
- Which drugs cause hand-foot syndrome?
- What are the symptoms of hand-foot syndrome?
- How can hand-foot syndrome be prevented?
- How is hand-foot syndrome treated?
- What else can I do?
What is hand foot syndrome
Hand-foot syndrome is a side effect of some chemotherapy drugs that results when a small amount of drug leaks out of the smallest blood vessels in the palms of the hands and soles of the feet. The amount of drug in the capillaries of the hands and feet increases due to the friction and subsequent heat that is generated in those extremities. As a result, more drug may leak out of capillaries in these areas. Once out of the blood vessels, the chemotherapy drug damages surrounding tissues.
Which drugs cause hand foot syndrome
The chemotherapy drugs that have been reported to cause hand-foot syndrome in some patients include:
- Capecitabine (Xeloda®)
- Cytarabine (Cytosar-U®)
- Floxuridine (FUDR®)
- Fluorouracil (5-FU)
- Idarubicin (Idamycin®)
- Liposomal doxorubicin (Doxil®)
What are the symptoms of hand foot syndrome
Symptoms of hand-foot syndrome include:
- Tingling or burning
- Small blisters
- Small sores on the palms of the hands or soles of the feet
How can hand foot syndrome be prevented
Changes to your normal, daily activities after receiving intravenous (through a vein) chemotherapy or during treatment with oral chemotherapy can reduce your chances of developing hand-foot syndrome.
Reduce exposure of hands and feet to friction and heat by avoiding the following:
- Hot water (washing dishes, long showers, hot baths)
- Impact on your feet (jogging, aerobics, walking, jumping)
- Using tools that require you to squeeze your hand on a hard surface (garden tools, household tools, kitchen knives)
- Rubbing (applying lotion, massaging)
How is hand foot syndrome treated
Hand-foot syndrome is first treated by reducing the dose or stopping treatment with the chemotherapy drug that is causing it. Other approaches to managing hand-foot syndrome include:
Corticosteroids: Steroids work by reducing inflammation. Your doctor may recommend a systemic corticosteroid (administered in a pill) to help relieve the symptoms of hand-foot syndrome.
Dimethyl-sulfoxide (DMSO): Topical treatment with DMSO has shown activity in treating leakage of chemotherapy drugs into tissues.
Vitamin B6 (pyridoxine): A small clinical trial has shown that treatment with vitamin B6 can reduce the symptoms of hand-foot syndrome.
What else can I do
For relief of symptoms associated with hand-foot syndrome, try the following:
- Cool with ice packs for 15-20 minutes at a time
- Elevate hands and feet
- Apply antibiotic ointment on open sores
- Apply moisturizers sparingly
- Avoid constrictive clothing
Wembley Downs Podiatry Centre
Our team of highly-qualified podiatrists are in the best position to improve how you live by providing world-class foot care treatment. We provide that extra level of care and attention when delivering the best in foot care solutions for you and your family. We can help you with Custom Foot Orthotics, sports podiatry, podiatry for children, diabetic footcare, ingrown toenail treatment and arch and heel pain.
 Nagore E, Insa A, Sanmartin O. Antineoplastic therapy-induced palmar plantar erythrodysesthesia (‘hand-foot’) syndrome. Incidence, recognition and management. Am J Clin Dermatol. 2000 Jul-Aug; 1(4): 225-34.
 Lopez AM, Wallace L, Dorr RT, Koff M, et al. Topical DMSO treatment for pegylated liposomal doxorubicin-induced palmar-plantar erythrodysesthesia. Cancer Chemother Pharmacol. 1999; 44(4): 303-6.
 Fabian CJ, Molina R, Slavik M, Dahlberg S, et al. Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with continuous 5-fluorouracil infusion. Invest New Drugs. 1990 Feb; 8(1): 57-63.